Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Bismarck, ND

July 4, 2003McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2003, 1:46 AM CDT for McIntosh County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 1:46 AM CDT (06:46 UTC)
Expired
Jul 4, 2003, 2:30 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KBIS 040646
SVRBIS
NDC051-040730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
146 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 230 AM CDT

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VENTURIA...OR ABOUT 72 MILES SOUTHWEST OF
  JAMESTOWN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLEY AT 155 AM CDT
  
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4622 9950 4595 9959 4597 9903 4622 9905

$$
LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 PM CDT, 11 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 2:15 PM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH...

CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120
KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA
TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL
FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN
00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS
ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO
WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF
JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE
STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION.

BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN
PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW
LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA
MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE
OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE
OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR
THUNDERSTORMS.

AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD
SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS
DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING
TREND BY THE MIDDLE OF THE WEEK.

.BIS...NONE

WA
Hazardous weather outlook, Jul 3, 4:05 PM CDT, 9 hours 41 minutes before
041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WA

In the hours before

Special weather statement, Jul 3, 9:20 PM CDT, 4 hours 26 minutes before
NDZ022-034-035-042-045-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...BURLEIGH...MORTON...SHERIDAN...GRANT AND SIOUX.

THIS MEANS BISMARCK...MANDAN...NEW SALEM...CARSON AND FORT YATES ARE
NO LONGER IN THE WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR THE REST OF SOUTH CENTRAL NORTH DAKOTA.

SCHULTZ/HW
Special weather statement, Jul 3, 10:00 PM CDT, 3 hours 46 minutes before
NDZ023-036-046-047-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...EMMONS...KIDDER...WELLS AND LOGAN.

THIS MEANS THAT HARVEY...STEELE...LINTON AND NAPOLEON ARE NO LONGER
IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NORTH
DAKOTA.

SCHULTZ/HW
Local storm report, Jul 3, 10:07 PM CDT, 3 hours 39 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1007 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0810 PM    1 W MANDAN MUNI ARPT      ND   60 MPH TSTM GUST

07/03/03   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0810 PM    BISMARCK                  ND   60 MPH TSTM GUST

07/03/03   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.

0810 PM    BISMARCK                  ND   TORNADO

07/03/03   BURLEIGH                       EVENT DURATION 1

                                          MINUTE. TORNADO TOUCHED

                                          DOWN BRIEFLY ON RIVER

                                          ROAD/BURNDT CREEK AREA.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0818 PM    (BIS)BISMARCK MUNI ARPT   ND   1 INCH HAIL

07/03/03   BURLEIGH                       REPORTED AT THE

                                          BISMARCK NWS.

                                          ALSO...ASOS OBSERVATION

                                          SPECI  040125Z

                                          02039G52KT. GUSTS 60 MPH.

1001 PM    2 S WISHEK                ND   .75 INCH HAIL

07/03/03   MCINTOSH                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Jul 3, 10:13 PM CDT, 3 hours 33 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1013 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1010 PM    3 S EDGELEY               ND   .75 INCH HAIL

07/03/03   LA MOURE                       REPORTED BY PUBLIC.

NNNN
Special weather statement, Jul 3, 11:01 PM CDT, 2 hours 45 minutes before
NDZ025-037-048-050-051-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 PM CDT THU JUL 3 2003

...THE REMAINDER OF SEVERE THUNDERSTORM WATCH NUMBER 628 HAS BEEN
CANCELLED...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...DICKEY...MCINTOSH..FOSTER...STUTSMAN AND
LAMOURE.

THIS MEANS THAT JAMESTOWN...LAMOURE...ELLENDALE AND ASHLEY ARE NO
LONGER IN THE SEVERE THUNDERSTORM WATCH.

NO COUNTIES IN SOUTH CENTRAL NORTH DAKOTA REMAIN IN THE SEVERE
THUNDERSTORM WATCH.

SCHULTZ/HW
Local storm report, Jul 4, 1:10 AM CDT, 36 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

110 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0100 AM    STRASBURG                 ND   .75 INCH HAIL

07/01/03   EMMONS                         EVENT DURATION 1

                                          MINUTE. REPORTED BY

                                          PUBLIC.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:28 PM CDTSevere Thunderstorm WarningBISOliver62 min
Jul 3, 7:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningBISEmmons62 min
Jul 3, 8:52 PM CDTTornado WarningBISEmmons23 min
Jul 3, 8:55 PM CDTSevere Thunderstorm WarningBISLogan65 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningBISKidder62 min
Jul 3, 9:30 PM CDTSevere Thunderstorm WarningBISMcIntosh60 min
Jul 3, 10:05 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure55 min
Jul 4, 12:13 AM CDTSevere Thunderstorm WarningBISSioux47 min
Jul 4, 12:40 AM CDTSevere Thunderstorm WarningBISEmmons65 min
Jul 4, 1:11 AM CDTTornado WarningBISEmmons34 min
Jul 4, 1:22 AM CDTTornado WarningBISMcIntosh23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.